Heavy Snow, Ashtabula
- When
- December 6, 12:00 PM EST to December 7, 10:00 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Very cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop around midday on December 6th. The snow showers intesified during the evening hours of the 6th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Very cold westerly winds blowing across Lake Erie caused lake effect snow showers to develop around midday on December 6th. The snow showers intesified during the evening hours of the 6th. This activity tapered to flurries around daybreak on the 7th. The heaviest snow fell just inland of Lake Erie along Interstate 90 in Lake and Ashtabula Counties and also in extreme northern Geauga County. 6 to 12 inches of snow was reported in these areas. A maximum of 13.9 inches was reported near Thompson (Geauga County) with just over 12 inches south of Madison in eastern Lake County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 6, 10:35 AM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 1035 AM EST TUE DEC 6 2005 .SHORT TERM (THIS AFTERNOON)... UPDATED TO CLEAN UP WORDING. && .AVIATION(12Z-12Z)... SHORT WAVE TO CROSS THE AREA LATE THIS AFTERNOON WITH SCT SYNOTPIC SNOW SHOWERS. CURRENT CIG PLOTS OVER MIDWEST SHOW MVFR/IFR CIGS IN MANY AREAS BUT GUIDANCE FAVORS CONTINUED VFR. WITH ANY AMOUNT OF EVEN LIGHT SNOW THIS TIME OF YEAR YOU GOT TO BELIEVE THAT MVFR CIGS WL OCCUR. LAKE EFFECT WILL EXPAND ON PRIMARILY A WEST WIND SO ERIE AND YNG MOST SUSCEPTIBLE. && .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... LAKE EFFECT HAS SLOWLY DEVELOPED THROUGH THE NIGHT AND CONTINUES TO EXTEND EAST THROUGH LAKE ERIE INTO EXTREME WESTERN NEW YORK. A PART OF THE BAND IS BRUSHING NORTHEASTERN ERIE COUNTY OF PENNSYLVANIA. SNOWFALL RATES HAVE STEADILY INCREASED THROUGH THE NIGHT AND DUNKIRK WAS DOWN TO ONE HALF MILE NOW. A MINI BAND APPEARS TO BE DEVELOPING JUST NORTH OF CLEVELAND AND WILL TRY TO EXTEND EAST INTO LAKE AND ASHTABULA COUNTIES THERE IS STILL SOME UNCERTAINTY AS TO WHERE THE BAND WILL PERSIST THE MOST BUT THE LATEST MODELS INDICATE INVERSION THAT IS AT 5000 FEET WILL DISSIPATE BY 7 AM THIS MORNING AND SNOW GROWTH WILL DESCEND DOWN INTO THE LAKE INDUCED UPWARD VERTICAL MOTION AND FAVORABLE MOISTURE. MOISTURE DEEPENS AFTER 7 AM THIS MORNING AND REMAINS CONSISTENT THROUGH ABOUT MIDNIGHT TONIGHT. THE CONCERN WAS HOW MUCH THE SURFACE TROUGH THAT IS PROGGED TO MOVE SOUTH OUT OF ONTARIO CANADA TOWARD THE AREA WOULD MESS UP THE WIND FLOW TO KEEP THE BAND GOING TONIGHT. COORDINATED WITH BUFFALO...THANKS BUFFALO...AND AGREE WITH THEM THAT THESE TROUGHS SEND TO TAKE THEIR GOOD OLD TIME GETTING IN HERE AND THEY ACTUALLY HELP TO ENHANCE THE LAKE EFFECT SNOW BAND THROUGH CONVERGENCE ALONG THE LAKE SHORE. SO...WE WILL BANK ON THIS SCENARIO OCCURRING FOR WARNING CRITERIA FOR SNOW TO BE MET. FOR THE REST OF THE AREA...I AM EXPECTING A SHORTWAVE TO APPROACH THE FORECAST AREA THIS AFTERNOON AND THIS FEATURE WILL BRING A FEW SNOW SHOWERS TO THE AREA. SURFACE OBSERVATIONS UPSTREAM INDICATE SOME LIGHT SNOW ACTIVITY THIS MORNING WITH THIS FEATURE. WILL CONTINUE WITH SOME LIGHT SNOW SHOWER ACTIVITY TONIGHT INTO WEDNESDAY AS SURFACE AND UPPER LEVEL TROUGH MOVE SOUTH INTO THE AREA. GENERALLY FAIR WEATHER CAN BE EXPECTED OVER THE ENTIRE AREA WEDNESDAY NIGHT AS HIGH PRESSURE TRIES TO BUILD INTO THE REGION. THE EXCEPTION WILL BE THE EXTREME NORTHEAST WHERE SOME LAKE EFFECT WILL STILL BE ONGOING. TEMPERATURES WILL BE QUITE CHILLY AS COLD AIR ADVECTION CONTINUES. EXPECTING SOME LOCATIONS TO DROP DOWN INTO THE SINGLE DIGITS BY WEDNESDAY NIGHT. && .LONG TERM (THURSDAY THROUGH MONDAY)... HIGH PRESSURE RIDGE BUILDING IN WITH DRYING...SOME LAKE EFFECT COULD LINGER IN THE SNOW BELT. ALL MODELS IN GENERAL AGREEMENT ON THIS. INVERTED TROF FOR THU NGT...THIS FEATURE IS TOUGH...HOW MUCH SNOW WILL GET UP HERE...ATTM CHANCE. GFS TRIES TO HAVE SOME MOISTURE IN THE NORTH SATURDAY...SOME LAKE EFFECT COULD ALSO BE OCCURING. ATTM DOESNT LOOK LIKE A BIG EVENT LAKE AND 850 MB TEMP DIFFERENCE 13C DYNAMICS LIMITED AND RIDGE BUILDS IN QUICKLY. RIDGE SUNDAY. SOME QUESTION ABOUT MON AS PER THE GFS WITH A FRONT MOVING TOWARD THE AREA MONDAY. TIMING ISSUE ON THAT...ATTM WILL JUST GO 20%. DIGEX MODEL IS MUCH FASTER WITH THE FEATURES OVER THE WEEKEND. THINGS WILL HAVE TO BE MONITORED. GUID TEMPS OK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...LAKE EFFECT SNOW WARNING OHZ012>014 (LAKE/GEAUGA/ASHTABULA)TUE AM TIL 7PM WED. ICE ADVISORY FOR WESTERN BASIN OF LAKE ERIE THROUGH FRIDAY. PA...LAKE EFFECT SNOW WARNING PAZ001>003 TUE AM TIL 7PM WED. && SHORT TERM...LW/LOMBARDY LONG TERM...KIELTYKA AVIATION...KOSARIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 533 AM EST TUE DEC 6 2005 OHZ003-006>010-017>023-027>033-036>038-047-071045- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-HANCOCK-SENECA-HURON- MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND- WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- 533 AM EST TUE DEC 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT WIND CHILL VALUES WILL DROP TO AROUND ZERO TODAY AND TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OHZ011>014-089-PAZ001>003-071045- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD- 533 AM EST TUE DEC 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A LAKE EFFECT SNOW WARNING IS IN EFFECT FOR LAKE...GEAUGA... ASHTABULA...ERIE AND CRAWFORD COUNTIES. A LAKE EFFECT SNOW BAND IS EXPECTED TO AFFECT THE REGION TODAY AND TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS OF 3 TO 8 INCHES CAN BE EXPECTED TODAY AND UP TO 10 INCHES OF SNOW ACCUMULATION CAN BE EXPECTED TONIGHT. WEST WINDS 10 TO 20 MPH WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW MAKING TRAVEL DIFFICULT. WIND CHILLS WILL DROP TO AROUND ZERO TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LAKE EFFECT SNOW WILL CONTINUE INTO WEDNESDAY NIGHT WITH ADDITIONAL SNOW ACCUMULATIONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. LEZ142>144-162>164-071045- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- 533 AM EST TUE DEC 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT AN ICE ADVISORY IS IN EFFECT FOR THE WESTERN BASIN OF LAKE ERIE FOR THE FORMATION OF ICE THAT COULD HAMPER SHIPPING TRAFFIC. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE ICE ADVISORY WILL CONTINUE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LOMBARDY
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483460, 5483461, 5483462.